Common hair loss drugs ‘may impair men’s sexual health’March 19th, 2011 - 1:48 pm ICT by ANI
Washington, Mar 19 (ANI): Men who take the drug finasteride, commonly marketed under the trademark names Propecia and Proscar, may report an on-going reduction in sex drive, and in some cases, prolonged periods of erectile dysfunction even after they stop using the medications, according to a new study by The George Washington University School of Medicine and Health Sciences.
“The study looked at the reported types and duration of persistent sexual side effects in otherwise healthy men who took finasteride for male pattern hair loss,” said Dr. Michael Irwig, Assistant Professor of Medicine.
“While finasteride has been associated with reversible adverse sexual side effects in multiple randomized placebo controlled trials, this is the first series to find that symptoms persisted for at least three months despite stopping finasteride.”
Dr. Irwig conducted standardized interviews with 71 men aged 21-46 who reported they were in otherwise good health and who claimed they experienced the new onset of sexual side effects after they began finasteride.
Of the men studied, 94 percent said they developed low sexual desire, 92 percent said they developed erectile dysfunction, 92 percent said they developed decreased arousal and 69 percent said they developed problems with orgasm.
Men in this study reported they used finasteride for an average of 28 months and reported an average duration of persistent sexual side effects was 40 months from the time of stopping finasteride to the interview date.
Additionally, the study found the mean number of sexual episodes the survey respondents reported per month dropped, and the reported total sexual dysfunction score increased before and after finasteride use, according to the Arizona Sexual Experience Scale.
Although the exact incidence of persistent sexual dysfunction is unknown, Dr. Irwig recommends that men contemplating the use of finasteride discuss the potential risk for persistent sexual side effects with their doctors.
“The study underscores the importance of physicians, who are treating male pattern hair loss, discussing the potential risk of persistent sexual side effects with their patients.”
The study will be published in the Journal of Sexual Medicine. (ANI)
- Hair loss drug may result in loss of libido in men - Jan 12, 2011
- Hair loss medications can affect men's sexual health - Mar 08, 2011
- Beware of passion busters in the bedroom - Mar 29, 2011
- World's best selling anti-baldness drug 'risking men's sexual health' - Dec 21, 2010
- Popular drugs could trip sex drive - Mar 08, 2011
- Hamster study shows cholesterol-lowering drug shrinks enlarged prostates - Oct 22, 2010
- Diabetic women less likely to be sexually satisfied - Jul 26, 2012
- Staggering 26 pct of Chinese men suffer from erectile dysfunction - Jul 12, 2010
- Therapy boosts sexual function in sleep disorder patients - Jun 25, 2012
- Erectile dysfunction a sign of heart disease: Study - Jun 21, 2010
- Marijuana use could lead to sexual dysfunction in men - Feb 12, 2011
- Spider venom 'could be the new Viagra' - Mar 08, 2011
- Depressed men with erectile dysfunction face cardio problems - Jul 13, 2010
- Bulging waist damages sexual, urinary functions - Aug 01, 2012
- Diabetes impairs but does not halt sex among older adults with the disease - Aug 27, 2010
Tags: controlled trials, exact incidence, experience scale, finasteride, george washington university, george washington university school of medicine, hair loss drugs, least three months, low sexual desire, pattern hair loss, prolonged periods, proscar, school of medicine, sex drive, sexual experience, sexual health, sexual side effects, survey respondents, trademark names, washington university school of medicine